New York, 2021

Flash Flooding in New York, July 17, 2021

July 17, 2021 · NWS BGM · 7 events in 4 counties and zones

Daytime heating helped fuel storms as they developed along a cold front that passed through Central New York. Locally heavy rainfall produced areas of flash flooding and related damages in the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Daytime heating helped fuel storms as they developed along a cold front that passed through Central New York. Locally heavy rainfall produced areas of flash flooding and related damages in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 5:34 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 17, 5:34 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
634 PM EDT Sat Jul 17 2021

.SYNOPSIS...
Scattered thunderstorms will persist into this evening and could
potentially produce strong winds and locally heavy rainfall
with a risk for flash flooding. Rain showers will likely
linger across the region into Sunday night with cooler
temperatures to start the week. Temperatures will become more
seasonal through the rest of the week with a slightly active
pattern.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
630 pm update...
Main concerns of severe thunderstorms and flash flooding remain
across most of for forecast area. Severe thunderstorms are
currently focused along the I-81 corridor in NY and PA, moving
to the NNE. Flash flooding remains a concern across the area
into the overnight hours. Adjusted the near term forecast to
reflect precipitation but most of the forecast remains on track
from earlier.

430 pm update...
Main concerns in the near term remain focused on the scattered
thunderstorms across a good portion of the forecast area and the
Northeast US through this evening...which could produce
damaging winds and heavy rain, along with the chance of
lingering rain showers into Sunday and Sunday night and patchy
fog.

Severe Thunderstorm Watch and Flash Flood Watch remain in
effect across a large portion of the forecast area. Two separate
areas of convection have developed, with the eastern one
situated within the warm sector and the western area along the
incoming surface trough/cold front. Much of the convection
continues to slowly mature and vertically grow as the afternoon
progresses and the boundary layer destabilizes and mixes deeper.

The threat for severe weather remains through the evening with
some storms capable of producing damaging winds and even a few
tornadoes as well. The low level environment is favorable for
rapidly evolving storms that may spin up a brief tornado...or
produce isolated microbursts. There is also the potential for
heavy rainfall...and training storms that may lead to some flash
flooding. Deep moisture is prevalent across the Northeast,
south of the warm front with PWATs around 1-2 inches. The
incoming upper short wave will tighten up a strong LLJ ahead of
the system that should help advect in a nose of even more
moisture into PA/NY through this evening. All of this moisture
will likely be realized in the form of heavy rain from these
storms through tonight. The already saturated soils will allow
for very sensitive conditions that will not take much to produce
rapid runoff and flash flooding. The storms will likely be able
to produce 1-2 inches per hour...which would exceed flash flood
guidance for a number of locations in central NY and ne PA.

The entire system pulls slowly east through tonight and much of
the forecast area becomes situated with the cooler/stable area
behind the system. Although it appears there will be enough
moisture wrapping around on the backside to produce a continuous
area of scattered rain showers late tonight through the day
Sunday.

Depending on how quickly the upper trough moves through the
rain showers could actually linger into Sunday night as well.
Overall the pattern will be cooler and slightly drier.
Temperatures on Sunday will only climb into the upper 60s to mid
70s. Also, the presence of residual moisture from the recent
rain will induce a favorable environment for fog.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper level trough will continue to influence the weather
for our area Sunday night into Monday as it slowly moves east.
Additional rain showers will linger across the area with a
chance for diurnal heating to bring afternoon isolated
thunderstorms. The positioning of the low will give the
northeast portion of our area the best chance for precipitation
into Monday afternoon. The low finally moves out of the region
Monday evening with a weak ridge building into the area from the
southwest, which will help keep conditions dry Monday night into
early tuesday afternoon. The rain chances return Tuesday
afternoon as another trough digs into our area from the
northwest. Models are showing a early afternoon to late
afternoon spread on the resumption of rain, with a frontal
boundary moving through sometime overnight Tuesday.

High temperatures will range in the upper 70s to mid 80s across
the region with lows in the low to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not much has changed in the forecast for the extended period.
Models are showing a continued active pattern through late next
week. Additional waves will rotate through our area, pivoting
around a large low over eastern Canada. Scattered rain showers
with isolated thunderstorms can be anticipated for most of the
period, especially during the afternoon hours. One nice result
of this pattern will be the northwest flow associated with this
low will give our area pretty nice temperatures for the period,
with highs in the upper 70s and lows in the upper 50s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase in coverage and
intensity through the afternoon as a warm front remains draped
across central/ern NY and a cold front moves in from the west.
Periods of IFR restrictions are likely during this convection
which may include heavy rain and brief fog. There will also be
erratic and gusty winds with some of these storms.

These showers and storms will move out tonight and then ceilings
will lower below 1000 ft AGL. More fog will form as well with
IFR/MVFR vsbys. Conditions will very slowly improve between
13-18Z Sunday, but only to around fuel alternate or low-end
MVFR.

Winds around 5 kt from the s/sw will shift to the w/nw 5 to 10
kt tonight and then gust to around 15 kt after 12Z Sunday.

Outlook...

Sunday...Showers with MVFR restrictions likely.

Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.

Wednesday...Stray showers and storms with associated
restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Sunday for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch until 2 AM EDT Sunday for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...JTC/MDP
LONG TERM...JTC/MDP
AVIATION...BTL/BJT
Hazardous weather outlook, Jul 17, 3:14 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
414 PM EDT Sat Jul 17 2021

NYZ009-015>018-022-023-025-036-037-044-182015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
414 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to flash flooding, some storms my become severe with
damaging winds being the main threat. An isolated tornado or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-182015-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
414 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Jul 17, 5:59 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
659 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 SSW VESTAL CENTER     42.00N 76.04W
07/17/2021                   BROOME             NY   911 CALL CENTER

            TREE AND WIRES DOWN. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, Jul 17, 6:11 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
711 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLOOD            2 SSW JOHNSON CITY      42.10N 75.98W
07/17/2021                   BROOME             NY   911 CALL CENTER

            ROAD FLOODED IN FRONT OF APPLEBEES.

&&
Local storm report, Jul 17, 6:16 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
716 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FLOOD            1 SSW BINGHAMTON        42.09N 75.91W
07/17/2021                   BROOME             NY   911 CALL CENTER

            ROAD IS FLOODED.

&&
Local storm report, Jul 17, 6:19 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
719 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     2 S SANITARIA SPGS      42.14N 75.77W
07/17/2021                   BROOME             NY   911 CALL CENTER

            TREE DOWN ON ROAD. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 17, 6:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
721 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLOOD            2 S JOHNSON CITY        42.09N 75.95W
07/17/2021                   BROOME             NY   911 CALL CENTER

            APARTMENTS BEGINNING TO FLOOD.

&&
Local storm report, Jul 17, 6:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
722 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     2 WNW CONKLIN           42.05N 75.84W
07/17/2021                   BROOME             NY   911 CALL CENTER

            TREE DOWN ON ROAD. TIME ESTIMATED BY RADAR.

&&

The radar

The Binghamton radar (KBGM), 12 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Broome

When
July 17, 6:25 PM EST to 8:30 PM EST
Where
Broome County, 0.86 mi SW of Willow Pt to 0.8 mi SE of Willow Pt
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.090, -76.010

Flooding occurred on the Vestal Parkway. Water flowing across the road with parking lots taking on deep water.

Flash Flood, Broome

When
July 17, 6:30 PM EST to 8:30 PM EST
Where
Broome County, 0.27 mi NE of Stella to 0.11 mi W of Johnson City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.123, -75.947

Water was rushing down Reynolds Road and Harry L. Drive.

Flash Flood, Chenango

When
July 17, 7:00 PM EST to 8:30 PM EST
Where
Chenango County, 0.95 mi NW of South New Berlin to 1.58 mi E of Mt Upton
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
42.541, -75.362

Several roads flooded in the area, including Mount Upton and South New Berlin. State Route 8 inundated in several places.

Flash Flood, Chenango

When
July 17, 7:00 PM EST to 8:30 PM EST
Where
Chenango County, 0.86 mi SE of Oxford to 1.65 mi ENE of Oxford
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
42.420, -75.590

A road was flooded and covered with mud and debris.

Flash Flood, Otsego

When
July 17, 7:00 PM EST to 8:30 PM EST
Where
Otsego County, 1.7 mi NNW of Gilbertsville to 1.68 mi NE of Gilbertsville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.491, -75.348

Numerous roads were reported as washed out in the area, including State Route 8.

Flash Flood, Otsego

When
July 17, 7:00 PM EST to 8:30 PM EST
Where
Otsego County, 0.54 mi WSW of Morris to 0.52 mi NNE of Morris
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.546, -75.259

A bridge was flooded. Hay bales were blocking the creek underpass. The local fire department was flooded out.

Flash Flood, Steuben

When
July 17, 7:30 PM EST to 9:15 PM EST
Where
Steuben County, 1.16 mi S of Grove Spgs to 0.26 mi ENE of Urbana
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.453, -77.153

Route 54 was severely flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976159, 976161, 976163, 976171, 976173, 976176, 976177.